Nana Trish

Prednisone

Recommended Posts

Can you guys tell me if it’s ok to take prednisone post WLS? I know it’s an anti inflammatory medication, and I was just prescribed it for a severe arthritis flare. 

Share this post


Link to post
Share on other sites

I called my surgeon’s office to ask, and they said it’s ok for the 7 days as long as I take omeprazole with it, which I take anyway.  

Share this post


Link to post
Share on other sites

Hope it works for you sweetie. Just don't be too surprised if your weight takes a hit. It should drop again once you stop taking it.

Share this post


Link to post
Share on other sites

I don't know if this is of any help Trish:  https://asmbs.org/patients/life-after-bariatric-surgery

...............

Q: Which medications should I avoid after weight loss surgery?
A: Your surgeon or bariatric physician can offer guidance on this topic. One clear class of medications to avoid after Roux-en-Y gastric bypass is the “Non-steroidal anti-inflammatory drugs” (NSAIDs), which can cause ulcers or stomach irritation in anyone but are especially linked to a kind of ulcer called “marginal ulcer” after gastric bypass. Marginal ulcers can bleed or perforate. Usually they are not fatal, but they can cause a lot of months or years of misery, and are a common cause of re-operation, and even (rarely) reversal of gastric bypass.

Some surgeons advise limiting the use of NSAIDs after sleeve gastrectomy and adjustable gastric banding as well. Corticosteroids (such as prednisone) can also cause ulcers and poor healing but may be necessary in some situations. Some long-acting, extended-release, or enteric coated medications may not be absorbed as well after bariatric surgery, so it is important that you work with your surgeon and primary care physician to monitor how well your medications are working. Your doctor may choose an immediate-release medication in some cases if the concern is high enough. Finally, some prescription medications can be associated with weight gain, so you and your doctor can weigh the risk of weight gain versus the benefit of that medication. There may be alternative medications in some cases with less weight gain as a side effect.

.............

Share this post


Link to post
Share on other sites
1 hour ago, Aussie Bear said:

Hope it works for you sweetie. Just don't be too surprised if your weight takes a hit. It should drop again once you stop taking it.

Thank you, @Aussie Bear ❤️ I hope it works too. I was concerned about weight gain from it, because that was the one side effect I knew existed for this med. it’s only a 7 day course, so hopefully it won’t be too awful...but to be totally honest, if I gained 10 temporary pounds from this, if it gets rid of this wretched pain, I’ll take it. I’ve had some pretty severe arthritis pain over the years, but this pain and swelling is by far the worst I’ve ever experienced. And of course it has to happen just before our Christmas Eve party coming up, and I have a ton to do. I can’t even bend my knee right now, and the pain goes all the way up to my hip. It’s horrible. 

Share this post


Link to post
Share on other sites
35 minutes ago, cinwa said:

I don't know if this is of any help Trish:  https://asmbs.org/patients/life-after-bariatric-surgery

...............

Q: Which medications should I avoid after weight loss surgery?
A: Your surgeon or bariatric physician can offer guidance on this topic. One clear class of medications to avoid after Roux-en-Y gastric bypass is the “Non-steroidal anti-inflammatory drugs” (NSAIDs), which can cause ulcers or stomach irritation in anyone but are especially linked to a kind of ulcer called “marginal ulcer” after gastric bypass. Marginal ulcers can bleed or perforate. Usually they are not fatal, but they can cause a lot of months or years of misery, and are a common cause of re-operation, and even (rarely) reversal of gastric bypass.

Some surgeons advise limiting the use of NSAIDs after sleeve gastrectomy and adjustable gastric banding as well. Corticosteroids (such as prednisone) can also cause ulcers and poor healing but may be necessary in some situations. Some long-acting, extended-release, or enteric coated medications may not be absorbed as well after bariatric surgery, so it is important that you work with your surgeon and primary care physician to monitor how well your medications are working. Your doctor may choose an immediate-release medication in some cases if the concern is high enough. Finally, some prescription medications can be associated with weight gain, so you and your doctor can weigh the risk of weight gain versus the benefit of that medication. There may be alternative medications in some cases with less weight gain as a side effect.

.............

Thank you so much, @cinwa...this is my big fear. I do not want an ulcer. But I can’t even walk as of this moment...I don’t know how I’m going to make it to the bathroom the next time I need to go :( 

This is just surreal right now...I’ve been doing EVERYTHING right, and I think PT might have triggered this, and I’m livid. My WL surgeon says a 7 day course, along with omeprazole, should be ok. But of course we know there are no guarantees, so any prayers you have are welcome! ❤️ Love to you and hubby, my friend! 

Share this post


Link to post
Share on other sites

14BEF326-48D4-46ED-B0C4-7465AEBE1C36.jpeg

56596D30-056A-458B-9B05-2180379824EB.jpeg

Share this post


Link to post
Share on other sites

Dang Trish, hope you get some pain relief very soon. Sometimes prednisone can mess around with your sugars, but if it helps it would be very worth it. Keeping you in my thoughts and prayers. 

Share this post


Link to post
Share on other sites
40 minutes ago, Ladybugzzz86 said:

Dang Trish, hope you get some pain relief very soon. Sometimes prednisone can mess around with your sugars, but if it helps it would be very worth it. Keeping you in my thoughts and prayers. 

Thank you so much, love ❤️ 

I had heard that about the blood sugar issues at one point too, so I will test while I’m taking the meds to be sure I don’t have any issues. My last A1C was 4.7, so hopefully one week once make a dent in that! I just want this pain and swelling gone!! 

Share this post


Link to post
Share on other sites

3rd dose of prednisone down...lost 4 pounds, which is what I gained from fluid retention, so that’s good. I wish it looked like it was getting better, and I REALLY wish it would stop hurting!

685BED1B-81EE-40B4-9694-3EE8F5053376.jpeg

Share this post


Link to post
Share on other sites

Yikes.  Trish, please get better. We need you healthy and happy both on TTF and at our TTF get together next summer in Boston. :)

My best thoughts and prayers are with you.  You have not had an easy path.

On a totally unrelated point, how is your wonderful hubby's business going?

Share this post


Link to post
Share on other sites

Thank you so very much for the thoughts and prayers, @Res Ipsa!! I need to be healthy for our next TTF get together!! I already can’t wait, and it’s still about 7 months away :) 

Thank you for asking about hubby’s business. It’s slowly taking off! After posting pics of Harper’s birthday cake on Facebook, he got a cookie order and a cake order :) The cookie order was shipped last week, and I’m told they were delicious :)  The cake order is for the 29th, and I will post pics after it’s done. 

I hope you and your family have a wonderful Christmas, and I hope you know how much your support, advice and friendship have meant to me!! 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now